NelsonR68 Asked :

I underwent an ESWL about a month ago for my kidney stone and while my kidney pain has gone down, the hip and leg pain has been persisting on the side where I had the stone. The pain is not as bad as when I had the stone – at that time it ran all the way to the tip of the penis and was excruciating. Now this pain is a bit duller that the kidney stone pain starting from the hip and running to just below the knee. My doctor did ask me if I had this pain before the kidney stones and I am quite sure that I did not. I say “quite sure” because I was so busy with work recently that no aches and pains would get me down until the kidney stone pain.

So I am not sure if I am only noticing this pain that was previously there now after the kidney stone experience. I had a uric acid kidney stone and my doctor has put me on some medication as well which I think could be causing the pain. Is it normal to have hip and leg pain after kidney stones? This pain is not getting worse but neither is getting any better. It is manageable and is not affecting my life in any way but I am a bit worried about it.


This question was posted under the List of Kidney Stone Symptoms in Men, Women, Children, Infants article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

There are two points to consider in this case – is this pain even due to the kidney stone(s) or is there another stone developing?

Firstly you say that you are unsure if you had the pain so there is a possibility that it was pre-existing. It is possible that you did not notice any slight ache or pain because you were so preoccupied previously. Now that you had this kidney stone experience, which is usually very painful, it has probably made you more aware of other aches and pains elsewhere in your body. The pain may therefore not be related to the kidney stone.

Secondly, pain from kidney stones can radiate to the hip and thighs so this does raise questions about the possibility of more stones. Even after an ESWL, you can pass out fragments of stone and smaller stones for weeks after. You should speak to your doctor about doing other investigations to check if a new stone has formed. Blood and urine tests would be helpful in ascertaining if you are still at risk of developing these stones. Refer to Kidney Stone Tests.

An ESWL is known to aggravate certain pre-existing conditions, which could be another factor to consider. There is also a possibility that the procedure or the kidney stone itself may have injured the ureter which is causing this referred pain. Joint pain related to uric acid deposits is known as gout and could account for this pain. Your doctor will be able to advise you further on this condition. It could be mild to the point that there are no other obvious signs and symptoms but the slight joint pain may be affecting your gait. By standing and walking in a manner that your body is not accustomed to, you will experience muscle pain and further joint pain as these areas take additional  strain from an unnatural distribution of weight and force when walking.

It could be possible that the medication that you are using is causing nerve,  joint and/or muscle pain. This needs to be discussed with your doctor before you consider stopping the medication. A consultation with an orthopedist or neurologist may be helpful as there are other causes of hip and leg pain like a pinched sciatic nerve, degenerative bone diseases, vascular conditions and other possibilities.


Article reviewed by Dr. Greg. Last updated on June 6, 2010